THE BLOG

good vibes only

Hello there B&G!

I am writing this post today, as I work so closely with my couples during the making of their wedding day schedules, and I thought it might be helpful to share some of the things I like to consider when giving you advice.  I am often asked how much time should be given to each part of the day.  This is just a rough guideline of how much time I like to have for each part of the day, which might be helpful. Just be sure to keep in mind while creating your schedule, that things do not always follow a perfect schedule. Things will likely fall behind, someone could be missing when needed for a photo etc… Using the schedule as a guideline is very important. Just remember, that if things don’t go as planned, it is OK. The most important thing is that you enjoy your day 🙂

  • 30 minutes-1.5 hour of bride and groom photos (including travel between locations).
  • 1-2 hours of getting ready photos (details, shoes, rings, dress, flowers etc) and then getting into the dress (second shooter typically takes about an hour with the men).
  • 30-45 minutes of for bridal party photos (the larger the bridal party, the more time is necessary)
  • 20-30 minutes of portraits of the family
  • 30 minutes-1 hour for ceremony
  • 3-4 hours for the reception (details, guests and capturing the evening as it unfolds).

There are so many different factors that I would take into consideration when helping you plan your timline, including:

  • The time of year of your wedding
  • The time of the ceremony
  • If you are choosing to do a first look
  • How many family photos you would like
  • The number of different locations (and distance between them)
  • Time with just the Bride/Groom for photos
  • Wedding Party Photos (how large is your wedding party?)

So, when you book your photographer, make sure you trust them to guide you in the best way 🙂

Getting Ready: I absolutely love the details.  Every detail.  That being said, I like to give myself lots of time to shoot getting ready details such as the rings, jewelery, the shoes, the dress, cufflinks, makeup being done, dress being put on, first look with father etc… I typically ask that the bride have all of the details (rings, dress, shoes, jewellery, flowers, vows etc) set aside for when I get there.

Tamara Lockwood Photography-8

Tamara Lockwood Photography-21Tamara Lockwood Photography-27

Time of year: I will constantly be thinking about lighting.  All of the advice I give is based on lighting.  The locations (or specific areas of pre-selected locations) are chosen solely based on lighting. In the summer months, we have longer days, and the Golden Hour can be from 7:30-8:30 at night!  In the winter however, the days are so much shorter, and it is usually dark by 4:30-5 pm, which limits photos with daylight if not scheduled with adequate time.

First Look: This is a period of time prior to the ceremony where the bride and groom share a private moment and see eachother for the first time!  I wrote an entire blog post on first looks, which you can check out here! I love when the bride and groom get to spend 10 minutes just enjoying the monment before the day gets crazy!  At this time, I stand back and shoot purely candid moments from a distance.  I love these shots, as it is an opportunity to capture some really emotional, special moments. After they have had some time, I start taking some portraits, which frees up some time after the ceremony for the bride and groom 🙂 Another thing to consider when having a First Look, is that you might be able to start family portraits prior to the ceremony. This means that the family can enjoy the cocktail hour, and we save the best afternoon/evening lighting for portraits ofthe bride and groom.

Tamara Lockwood Photography-16

How much time should I leave for family photos?

If you and your love are having a first look, then family photos prior to the ceremony are an option! If not, I recommend having the family photos  immediately following the ceremony.  The reason being, is that everyone who needs to be there will most definitely be there at that time. It is the part of the day where we can guarantee most people will be there.  I always ask my couples to make a list of the family photos they would like to have, as well as have a “designated appointee who knows the family to help coordinate.  This just makes everything run smoothly and timely.  Based on the list that is given, I can provide a better idea of a timeline, although family photos usually take about 15-30 minutes. Myself and my second shooters typically try to get photos of the bride and groom with their families prior to the ceremony after getting ready as well.

Tamara Lockwood Photography-250

Details, Details, Details, and more Details:  From the very beginning of the day, to the ceremony, to the reception.  We don’t want to miss a beat!

Tamara Lockwood Photography-12-2

Bride and Groom Photos: Once the ceremony is over, it’s time for the fun part! Because we’ve taken all of the necessary “have-to-have” images before the ceremony, everything we take during this time is just gravy – and boy is it good gravy! The light will be beautiful, the couple is excited, and we can relax and get into the groove of shooting. Normally we only need to shoot for about half of the cocktail hour, and then the couple can choose to join their guests– and enjoy those specialty cocktails and appetizers that they picked out – or hide away and spend some time with each other before the craziness of the reception. I can’t think of a better way to enjoy your wedding day!

Tamara Lockwood Photography-105Tamara Lockwood Photography-86Tamara Lockwood Photography-110
Tamara Lockwood Photography-52Tamara Lockwood Photography-98

How much time should we have for wedding party /bride and groom photos? No doubt, my absolute favourite part of the day! In an ideal world, I like to have a minimum of one hour with the wedding party and bride and groom of actually photographing.  When we are moving to different locations, it is really important to take that into account.  If you only schedule a total of one hour for all of the wedding photos, and then we spend 30 minutes driving to and from the locations, we are only ledt with 30 minutes of shooting time.

Tamara Lockwood Photography-71Tamara Lockwood Photography-85Tamara Lockwood Photography-84

A lot of couples who hire me, comment on the lighting in sunset photos.  When possible, I ask the bride and groom is they would like to sneak outside for a few minutes to capture a few photos with the sunset.  Most of the time, they are excited to do it, and it is really worth it 100% of the time.  I mean, this lighting???? DREAMY.

 

Tamara Lockwood Photography-141

Quick Tips:

– Don’t forget to eat!  Munch away while getting ready, keep snacks stocked in the limo or bridal suite.  It can make for a long day when you are starving!

– Hair and make up will MORE THAN LIKELY go over the planned time.   It is best to plan for it.

– It is really important to leave yourself some buffer time throughout the day

– Flexibility is key!

– Have fun with it… seriously… you only get to do this once! 🙂

A sample of wedding with a start time of 3 pm is listed below (photographer booked for 12 hours). Once again, this is a sample, a resource, your wedding day will be catered to you and your needs!

Afteroon WEDDING

Ceremony starts at 3:00 pm, in July, with First Look and all photos are ON site

12:00 pm – I arrive while hair is usually complete and make up is being done.

12:20 pm – I am phototgraphing all the details and candid moments of everyone gettings ready around this time.

1:00 pm – Candid photos of the girls getting ready

1:30 pm – Time to get into the dress

2:00 pm – First Look

2:30 pm – Bride and groom get ready for ceremony

3:00 pm – Ceremony! (30 mins)

3:30 pm – Family photos

4:00 pm – Bridal Party Photos

4:30 pm – Bride and Groom photos… let’s bring the champagne 🙂

5:15 pm – Bride and groom either take some time to themselves or join their guests at the cocktail hour

5:30 pm – Myself and Second shooter are shooting details, details, details at the reception!

6:00- 6:15 pm – Reception Begins – Bride and Groom enter

6:30 pm – First Course Served

( Myself and my second shooter will try and sneak in a few bites of food while the guests are eating, and jump up for key moments like speeches)

7:30 pm – (After the main course) If sunset photos are wanted, we take an extra 10-15 minutes of portrait time with the bride and groom right at the golden hour with the best light!

7:45 pm- 12:00 pm – It is purely candid from here on out!  I capture all the big moments, and the moments in between 🙂

 

I hope this blog has been helpful to you while planning your wedding day timeline!

Much love,

Tamara

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.